Dr Alun Cooper discusses the use of bisphosphonates in osteoporosis, the concomitant use of acid-suppressing drugs, and the potential impact on the risk of fracture

The idea that acid-suppressing medications like proton pump inhibitors (PPIs) and histamine2 receptor antagonists (H2RAs) might increase the risk of hip fracture first came to the attention of the public in 2006.1

Researchers presented results from a nested case-control study using the General Practice Research Database (GPRD),1 which uses computerised primary care medical records and is representative of the UK population for age, gender, and geography. There have been over 500 published epidemiological studies using the GPRD.

The study compared data for 13,556 patients with a hip fracture, with data for 135,386 controls.1 Items included were:

  • age
  • gender
  • factors related to osteoporosis, such as body mass index measurements
  • factors related to falling, such as stroke
  • medications.

Incidence of fracture

The average age of participants in the study was 77 years and 80% of the subjects were women. The adjusted odds ratio (AOR) for hip fracture in those taking a PPI for more than 1 year was 1.44 (95% confidence interval [CI] 1.30–1.59, p<0.001). For patients prescribed long-term, high-dose PPIs the AOR for hip fracture was even greater at 2.65 (95% CI 1.8–3.9, p<0.001). Furthermore, the association with hip fracture increased in relation to the length of time the patient received PPI therapy and the dose used (AOR for hip fracture for 1 year, 1.22 [95% CI 1.15–1.30, p<0.001]; for 2 years, 1.41 [95% CI 1.28–1.56, p<0.001]; for 3 years, 1.54 [95% CI 1.37–1.73, p<0.001]; and for 4 years, 1.59 [95% CI 1.39–1.80, p<0.001]).1 An association was also found between H2RA therapy and hip fracture, which was also dose dependent.1

A Danish case-control study looked at all the fractures that occurred in Denmark in the year 2000 (n=124,655).2 The researchers found a significant association between PPI use and the incidence of any fracture. The incidence of hip fractures increased with PPI therapy (AOR 1.45 [95% CI 1.28–1.65]) as did spine fractures (AOR 1.60 [95% CI 1.25–2.04]). However, a dose response was not found in this study. In addition, use of an H2RA within the past year was found to be associated with a decreased risk of fractures (AOR for any fracture, 0.88 [95% CI 0.82–0.95]; and AOR for hip fracture, 0.69 [95% CI 0.57–0.84]).2

Effect on calcium absorption

Proton pump inhibitors are powerful retardants of gastric acid secretion. The solubility of calcium carbonate in vitro is highly pH dependent, with 96% solubility at pH 1.0 and only 23% at pH 6.1. Daily omeprazole 20 mg can increase the median stomach pH from 1.3 to 5.5.3 In one randomised, crossover trial the absorption of calcium carbonate 1000 mg was reduced from 9.1% for the placebo group to 3.5% after therapy with omeprazole 20 mg for 7 days.3 It is possible that this reduction in calcium absorption when a patient is on PPI therapy explains the increased fracture risk with PPIs.

Guideline advice on bisphosphonates

Primary healthcare professionals are encouraged by PCTs and by NICE to initiate therapy with generic alendronate to reduce the risk of fragility fractures.4 However, alendronate should be prescribed with caution in the presence of active upper gastrointestinal disorders, and side-effects include oesophageal reactions, dyspepsia, gastritis, and peptic ulceration. Patients should be advised to stop treatment if symptoms of oesophageal irritation such as dysphagia, new or worsening heartburn, pain on swallowing, or retrosternal pain occur.

Dyspepsia

An English pharmacovigilance study using prescription event monitoring found 32.2 cases of dyspepsia per 1000 patient months of treatment with alendronate,5 making it the most common side effect. Nausea/vomiting was the second most commonly reported side effect with 20.8 cases per 1000 patient months of treatment. The incidence of gastrointestinal effects after the initiation of bisphosphonates is approximately five times that seen in comparable patients receiving other prescriptions.5

Dyspepsia is a chronic, relapsing condition that, according to some population surveys, may affect up to 40% of the population.6 Of these, 5–10% consult their GP, resulting in 2–5% of GP consultations. These consultation rates in the elderly are double those for a younger age group. The cost of dyspepsia management in 2004 was £575 million.7 Proton pump inhibitors account for the majority of prescribing for dyspepsia, the largest proportion of which is for repeat prescribing. The use of PPIs doubled in the 5 years before 2006.7

Increased use of acid-suppressive drugs with bisphosphonate therapy

An Australian case-control study used the Australian General Practice Network to look at the prescribing of acid-suppressing medications following the initiation of bisphosphonate therapy.8 Within 6 weeks of commencing on a bisphosphonate, 2.2% of patients had been prescribed a PPI, compared with 0.4% of the controls. More cases also received H2RAs (0.6% vs 0.4%). The bisphosphonate users had higher previous use of non-steroidal anti-inflammatory drugs. After controlling for this, the increased use of acid-suppressing medications was found to be highly significant (AOR 3.21 [95% CI 2.02–5.11]).8

Risk of fracture

The question then is what happens to the risk of fracture in patients receiving acid-suppressive medication alone or in combination with bisphosphonates?

Using the GPRD, a retrospective cohort study looked at this issue in male and female patients aged 40 years and older, starting therapy with bisphosphonates and PPIs/H2RAs, or bisphosphonates alone between 2000 and 2006.9

In the 6 months before initiation of bisphosphonates, 20.1% received a PPI and 7.5% received an H2RA. With continuous bisphosphonate users, there was an increased use of acid-suppressive medication which increased with time (Table 1). The authors also noted that acid-suppressive medication was associated with an increased risk of fracture. When concomitant use of a bisphosphonate and acid-suppressive medication was compared to bisphosphonate use alone, there was a dose-dependent increase in hip fracture risk with PPIs and a dose-dependent increase in vertebral fractures with H2RAs. The authors concluded that patients at risk of requiring acid-suppressive medication should not be prescribed a bisphosphonate as it may attenuate the protective effects of bisphosphonates on fracture risk.9

Table 1: Use of acid-suppressing medication following initiation of bisphosphonate therapy  

Time
PPI (%) H2RA (%)
0
20.1 7.5
By 6 months
26.7 11.3
By 1 year
31.0 13.7
By 5 years
31.0 25.0
PPI=proton pump inhibitor; H2RA= histamine2 receptor antagonist

Summary

A NICE review of Technology Appraisal 874 to include the use of strontium ranelate is currently in progress. Primary fracture prevention is also being considered.

It is well known that generic alendronate is very cost effective for the prevention and treatment of osteoporosis. However, in the case of those patients for whom a PPI is or may be required, such as those at high risk of side-effects from a non-steroidal anti-inflammatory drug, other treatments should be considered.

  • Primary prevention of osteoporosis is still not covered by NICE guidance
  • There is some evidence that coprescribing acid-suppressant drugs with bisphosphonates reduces their preventive effect on osteoporotic fractures
  • Caution should be exercised in coprescribing acid-suppressant drugs with bisphosphonates until further evidence emerges
  • Alternative osteoporosis-preventing drugs (e.g. strontium ranelate) cost significantly more than generic alendronic acid
  • Script costs:a
      • alendronic acid (70 mg once weekly) = £4.12 a month
      • strontium ranelate (2 g daily) = £25.60 a month
      • risedronate sodium (35 mg one weekly) = £20.30 a month
  1. Yang Y, Lewis J, Epstein S, Metz D. Long-term proton-pump inhibitor therapy and risk of hip fracture. JAMA 2006; 296 (24): 2947–2953.
  2. Vestergaard P, Rejnmark L, Mosekilde L. Proton-pump inhibitors, histamine H2 receptor antagonists, and other antacid medications and the risk of fracture. Calcif Tissue Int 2006; 79 (2): 76–83.
  3. O’Connell M, Madden D, Murray A et al.Effects of proton pump inhibitors on calcium carbonate absorption in women: a randomized crossover trial. Am J Med 2005; 118 (7): 778–781.
  4. National Institute for Clinical Excellence. Bisphosphonates (alendronate, etidronate, risedronate), selective oestrogen receptor modulators (raloxifene) and parathyroid hormone (teriparatide) for the secondary prevention of osteoporotic fragility fractures in postmenopausal women. Technology Appraisal 87. London: NICE, 2005.
  5. Biswas P, Wilton L, Shakir S. Pharmacovigilance study of alendronate in England. Osteoporosis Int 2003; 14 (6): 507–514.
  6. Jones R, Lydeard S. Prevalence of symptoms of dyspepsia in the community. BMJ 1989; 298 (6665): 30–32.
  7. PACT Prescribing Review—Drugs for dyspepsia www.ppa.org.uk//news/pact-082006.htm
  8. Roughead E, McGeechan K, Sayer G. Bisphosphonate use and subsequent prescription of acid suppressants. Br J Clin Pharmacol 2004: 57 (6): 813–816.
  9. De Vries F, Cooper A, Logan R et al. Fracture risk in patients receiving concomitant bisphosphonate and acid suppressive medication or bisphosphonates alone. Osteoporosis Int 2007; 18 (suppl 3) O28.G